advertisement
Question
Posted by: Sammy Joe | 2007/06/08

Quitting anti depressants

Hi there.

I was diagnosed with Post Traumatic Stress Disorder in January this year, my ex boyfriend of 4 and a half years cheated on me and I started suffering for panic attacks.

I started seeing a psychiatrist and she suggested I speak to my GP about going onto Zoloft. I still had the odd panic attack but it was more controllable.

I recently stopped taking the Zoloft, about 3 days now and feel strange. Almost like pulses running through my body. Is this normal and what do you suggest I do?

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberShrink

I have never ever heard of PTSD being caused by a boyfriend cheating --- it generally requires exposure to something more on the scale of real risk of death, torture, earthquake and major war, so I really wonder about the diagnosis. Losing a bf through cheating is very unpleasant and upsetting, but generally responds to basic counselling, especially of the CBT form ( the only form with good vidence of its effectiveness ). Panic attacks arealso highly unpleasant. Again, CBT counselling can help, and also medication like Zoloft or other members of that family ( there's nothing specially unique about Zoloft in this use ). Sounds like you were seeing a psychologist, as a psychiatrist could have written the prescription for you, herself.
But if one is taking any drug like Zoloft, one should take it for long enough, a matter usually of 6 months or so ( you don't say for how long you were taking it ) --- it is not like an aspirin that you take, feel better after half an hour, and stop taking. And you should NOT stop taking such a drug until your doctor or psychiatrist specifically advises you to do so, and then stop it gradually as they are likely to advise you to do. Symptoms such as you describe are not uncommon among people who stop this sort of drug abruptly. Start taking it again in the dose you were taking before, and then see the GP for re-assessment and discussion abou when and if to stop it.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

5
Our users say:
Posted by: O please | 2007/06/08

Well Iam not really sure what caused them, apparently its a hereditory thing and my mom suffers from it. So thats probably part of it but I also had a pericarditis ( heart condition ) a while back which freaked me out and that psycholgicaly made me anxious which also brought the panic attacks on. The thing that helped me alot while suffering from the attacks was to immedialtey acknowledge that it was infact a panic attack happening so not to get more anxious and then also to breath slowly and deeply, strangley walking around when I had them helped alot too. The main thing was just to keep telling myself nothing is wrong and all the physical experineces are not serious. The talomil helped loads but as I said its now not nessecary anymore. In a way I aslo had the PTSD after the medical condition but I dont know what you went through so it would be hard for me to comment directly.

O and I found smoking ciggies and booze hangovers also brings on tha funny feeling when stopping talomil

Anything else you want to ask, just go for it.

Regards

Reply to O please
Posted by: sammy joe | 2007/06/08

Thanks O Please.

What were your panic attacks caused from?

Reply to sammy joe
Posted by: O please | 2007/06/08

I was on Talomil for 6 months and I have just weaned myself off of them ... also for panic attacks. I didnt go cold turkey but stated taking one evey second day and then every third. I also felt these pulse going through me almost like a bit of any electrical shock. I just tried to ignore them and kinda supressed them. Eventually I was on 1 talomil a day and now dont take them any more.... yes it is normal and yes it will go away... its all about weaning if that helps at all.

Regards

Reply to O please
Posted by: Sammy Joe | 2007/06/08

I was on them for 3 months. You are right, it was a psychologist. The "rejection issues" as the psychologist put it stemmed from my troubled childhood. With the way my relationship ended with my ex brought back those rejection issues and that is why she called it PTSD.

Reply to Sammy Joe
Posted by: FF | 2007/06/08

It is never a good thing to go "cold turkey" off any medication at all. That is why you are experiencing the symptoms you are - you need to go off meds gradually, as your doc suggested. I would suggest you give him a call and tell him how you are feeling, just to ensure there is nothing major wrong or a complication that can occur as a result of stopping it so suddenly - guess it all depends on how long you were on it for, not an expert so I wouldnt really know all that much. Hang in there. Although, you dont mention why you went off them in the first place if they were working for you?

Reply to FF

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement